Thank you for writing to JustAnswer Health with your concern. I am sorry that a problem has developed with your husbands circulation.
It sounds like your husband has venous insufficiency this can occur due to a clot, but their are also other reasons. One reason this can occur is if the valves in the veins are damaged.The valves normally prevent the backward flow of blood in the veins (after the blood is sent to the extremities it returns to the heart via the veins. This is achieved by the mechanics of the valves as well as by use of the muscles in the legs which help to squeeze the blood up the veins. Why this occurs in some people may be due to aging, genetics, obesity,or damage. Weak leg muscles can also impede venous return. The discoloration in the skin is due to the back up of the blood into the tissues which can appear something like bruising in some cases, petechiae (small dots or freckle appearing marks) in others. If this were to become a chronic problem, special care is needed to prevent damage to the skin and development of ulcers.
Although, this is not that uncommon of a problem, and he likely is not in any danger now there are things that are recommended for this problem that could be started now.
Care includes elevation of the legs (up to hip level at least or even to heart level will help decrease the swelling the most (this achieved lying in bed with the leg proped up on a pillow) This is usually recommended 3 times per 24 hours. It will also help to get some TED hose or other type of compression hosiery. It is best to put this type of hosiery on in the morning when the leg is swollen the least amount. Finally besides actual exercising, one can do isometric exercises, for example rhythmic contraction of the muscles in the calves and thighs while keeping the leg other wise still. A good time to do this would be when the leg is elevated but it can be done at anytime to help the blood return.
Depending on what is found the doctor may order anticoagulants or other medications. Did the ER doctor order any medications? If not, and your husband is not allergic to aspirin, or have other medications that would interact with it or have stomach problems he could take at least one aspirin per day until he is seen by his primary doctor to help keep his blood from clotting.
Your additional info came through after I started writing this. Sometimes anticoagulants are still ordered to prevent thickening or clotting of the stagnent blood, but since the doctor said to hold off on the lovenox, and lovenox would interfer with aspirin, he should not take aspirin at this time.